Wildfire, Okanogan Highlands
- When
- September 10, 10:30 AM PST to September 14, 5:00 PM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
The wildfire flared up seven miles southeast of Keller, WA on the Confederate Tribes of the Colville Reservation. Strong winds helped to rapidly spread the fire through scattered grasses and heavy timber fuels, in steep and rugged terrain.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
The wildfire flared up seven miles southeast of Keller, WA on the Confederate Tribes of the Colville Reservation. Strong winds helped to rapidly spread the fire through scattered grasses and heavy timber fuels, in steep and rugged terrain. The Swawilla and Mount Tollman areas were evacuated and five structures were threatened, but no structures were reportedly damaged. The wildfire grew to 26,560 acres before it was contained.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 10, 9:31 AM PST, 59 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1031 AM PDT Mon Sep 10 2012
.SYNOPSIS...
Gusty winds will continue through today as a strong cold front
moves through the area with much cooler temperatures. High
pressure will return to the region Tuesday, and a gradual warming
trend is expected Wednesday through the end of the week.
&&
.DISCUSSION...
Updated the forecast to adjust for the coverage of showers which
will be mainly in the ridges along the Canadian border through the
day. The main weather for the day will be the wind. Gusty winds will
prevail for a good part of the day with areas of blowing dust.
Areas of smoke will be spreading across the region due to the
fires in the western Basin and Cascades. Temperatures will be 8 to
15 degrees cooler than yesterday. /rfox
&&
.AVIATION...
18Z TAFS: Winds are kicking up in the wake of the upper level trough
moving through the region. Expect speeds of 20-30kt with gusts
35-40kt. Areas of blowing dust will be a problem especially from
KMWH to KGEG-KCOE and KPUW, along with some local smoke. Isolated
showers and thunderstorms will remain near the Canadian border
through the afternoon. Winds will subside overnight, while VFR
conditions prevail into Tuesday morning. /rfox.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 68 39 64 40 71 44 / 10 0 10 10 0 0
Coeur d'Alene 68 38 65 36 68 41 / 20 0 10 10 0 0
Pullman 68 33 63 31 71 36 / 10 0 10 10 0 0
Lewiston 77 44 72 44 79 48 / 0 0 10 0 0 0
Colville 70 38 69 37 74 40 / 20 0 10 10 0 0
Sandpoint 66 36 64 33 67 37 / 30 10 10 10 0 0
Kellogg 63 40 61 39 65 43 / 30 0 10 10 0 0
Moses Lake 73 41 70 40 76 46 / 0 0 0 0 0 0
Wenatchee 72 47 73 47 76 52 / 0 0 0 0 0 0
Omak 74 40 70 40 76 46 / 0 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 11 PM PDT this evening for Northern and
Central Idaho Panhandle (Zone 101).
WA...Red Flag Warning until 11 PM PDT this evening for East
Washington Central Cascade Valleys (Zone 677)-East
Washington Northeast (Zone 686)-East Washington Northern
Columbia Basin (Zone 673)-East Washington Okanogan
Highlands (Zone 687)-East Washington Okanogan/Methow
Valleys (Zone 684)-East Washington South Central Cascade
Valleys (Zone 676).
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 521 AM PDT MON SEP 10 2012 IDZ002-003-026-027-WAZ031>036-041>044-111230- COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 521 AM PDT MON SEP 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT WINDY CONDITIONS WILL OCCUR TODAY BEHIND A STRONG COLD FRONT PASSAGE. SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS TO NEAR 40 MPH ARE LIKELY...AND WILL LIKELY RESULT IN AREAS OF REDUCED VISIBILITY IN BLOWING DUST. FIRES WILL BE SUBJECT TO QUICKLY SPREADING AND EXPANDING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. IDZ001-004-WAZ037-038-111230- NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- 521 AM PDT MON SEP 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT BREEZY CONDITIONS WITH LOW RELATIVE HUMIDITY IS EXPECTED IN THE AFTERNOON WHICH COULD BRING RAPID FIRE SPREAD TO FIRES IN THE AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COOL AUTUMN-LIKE AIR MASS WILL SETTLE OVER THE REGION AFTER A COLD FRONT PASSAGE ON MONDAY. IN WIND SHELTERED VALLEYS OF NORTHEAST WASHINGTON AND NORTH IDAHO OVERNIGHT LOW TEMPERATURES WILL DROP BELOW FREEZING BEFORE SUNRISE TUESDAY MORNING AND WEDNESDAY MORNING. THOSE WITH AGRICULTURAL CONCERNS SHOULD NOTE THIS AND PREPARE ACCORDINGLY.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411460.